Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 160, NWS Springfield, MO

May 10, 2017Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 10, 2017, 6:25 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2017, 6:25 PM CDT (23:25 UTC)
Expired
May 10, 2017, 7:15 PM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bourbon County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 142 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WUUS53 KSGF 102325
SVRSGF
KSC011-037-110030-
/O.NEW.KSGF.SV.W.0160.170510T2325Z-170511T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
625 PM CDT WED MAY 10 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southern Bourbon County in southeastern Kansas...
  Crawford County in southeastern Kansas...

* Until 730 PM CDT

* At 625 PM CDT, a severe thunderstorm was located near Parsons,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Pittsburg...                      Fort Scott...
  Frontenac...                      Girard...
  Arma...                           Marmaton...
  Mulberry...                       Mccune...
  Franklin...                       Arcadia...
  Walnut...                         Hepler...
  Beulah...                         Croweburg...
  Yale...                           Petersburg...
  Farlington...                     Brazilton...
  Porterville...                    Greenbush...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3776 9508 3793 9462 3742 9462 3734 9507
      3738 9507 3739 9509
TIME...MOT...LOC 2325Z 246DEG 36KT 3741 9527 

HAIL...1.00IN
WIND...60MPH
 
$$

Cramer
2 follow-up statements
974 
WWUS53 KSGF 102353
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
653 PM CDT WED MAY 10 2017

KSC011-037-110030-
/O.CON.KSGF.SV.W.0160.000000T0000Z-170511T0030Z/
Bourbon KS-Crawford KS-
653 PM CDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN BOURBON AND CRAWFORD COUNTIES...

At 653 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Hepler to near Mccune, moving east at
45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Pittsburg...                      Frontenac...
Girard...                         Arma...
Mulberry...                       Mccune...
Franklin...                       Arcadia...
Walnut...                         Hepler...
Beulah...                         Croweburg...
Greenbush...                      Yale...
Ringo...                          Pawnee Station...
Lone Oak...                       Farlington...
Brazilton...                      Polk...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3768 9508 3777 9462 3742 9462 3734 9507
      3738 9507 3739 9509
TIME...MOT...LOC 2353Z 256DEG 39KT 3757 9497 3741 9498 

HAIL...1.00IN
WIND...60MPH
 
$$

Cramer
017 
WWUS53 KSGF 110015
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
715 PM CDT WED MAY 10 2017

KSC011-037-110025-
/O.CAN.KSGF.SV.W.0160.000000T0000Z-170511T0030Z/
Bourbon KS-Crawford KS-
715 PM CDT WED MAY 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BOURBON AND CRAWFORD
COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3768 9508 3777 9462 3742 9462 3734 9507
      3738 9507 3739 9509
TIME...MOT...LOC 0014Z 246DEG 36KT 3766 9473 3750 9474 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:57 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 10, 2:57 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
257 PM CDT Wed May 10 2017

.SHORT TERM...(This evening through Thursday)
Issued at 236 PM CDT Wed May 10 2017

A moist and unstable airmass is inplace across the area and this will
aid in the development of additional showers and storms through Tonight.
While the main synoptic front is located across Northern Missouri
west into Northern Kansas, an effective front/trough is located
further south from Central Missouri back into West Central
Oklahoma. Impulses riding up from the south have contributed to
pockets of storm development, most remaining just to our north
and west thus far. Will be watching the evolution of storms across
Southern and Central Oklahoma this afternoon and evening as they
approach the area ahead of a lead impulse over the Red River
Valley. The atmosphere is ripe for organized storms with 1500j/kg
of ML cape along with 40-50kts of effective bulk shear. If storms
can get organized then large hail and damaging winds will be
possible. Locations along and north of Interstate 44 are most
favored for this activity.

Most model guidance thus far has struggled with the evolution of
showers and storms and thus caution must be used with them. There
is a signal that the heavier axis of showers and storms may be
pushed further south into our area tonight vs locations to our
north given a strong low level jet developing and interacting
with this trough/effective boundary. While uncertainty in this
scenario is high, it would have implications on our qpf amounts
overnight and this will need to be monitored. A severe threat will
exist for most of the night as the environment will not change
much. Shear profiles will actually become more favorable for
storms heading into the overnight hours.

There will likely be ongoing showers and storms Thursday morning
across the area and this will be key as to what it does with the
true synoptic front. Models have the front along the Interstate 44
corridor Thursday afternoon. Forecast soundings off the GFS reveal
a class splitting supercell profile with large hail being the most
prominent threat. Mid level lapse rates will be steep and CAPE
will be plentiful especially in the hail growth zone. Thinking
that robust thunderstorm development is possible along the front
in the afternoon with hail to the size of golfballs possible.
There is a conditional threat for a tornado if storms can ride the
front and increase effective helicities. This will be evaluated
more closer to tomorrow. A Slight risk for severe storms is across
most of the area for Thursday with locations along and south of
Interstate 44 most likely to be affected.

Lastly, with such a high moisture content and potential for
training storms, there is a locally heavy rainfall signal across
the area as well. Storm total rainfall amounts of 0.5 to 1.5
inches looks likely with some locations receiving 2 inches within
the heavier storms. This could definently cause some localized
flooding issues. Widespread flooding does not look likely at this
time however depending on overnight storms then the flooding
threat could be higher Thursday, this will be also be monitored
closely.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 236 PM CDT Wed May 10 2017

Ongoing thunderstorms Thursday night will eventually end during
the morning hours Friday. Fantastic weather is expected for
Saturday through Monday. An active pattern returns by the middle
of next week with several systems potientally impacting the area
under a west to southwest flow regime.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1232 PM CDT Wed May 10 2017

Showers and thunderstorms will attempt to move into western
missouri this afternoon. JLN has the best chance of receiving a
storm however just kept in VCTS for now. SGF will be on the
southern fringe of the afternoon potential. Additional storm
chances will occur this evening and overnight into Thursday
Morning as a front approaches. Otherwise scattered cumulus and
periodic MVFR ceilings will be possible this afternoon with other
MVFR and potential IFR ceilings Thursday morning. Winds will
remain out of the south through the TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
Hazardous weather outlook, May 10, 3:16 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
316 PM CDT Wed May 10 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-112030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
316 PM CDT Wed May 10 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Limited Flooding risk.
  Elevated Lightning risk.

DISCUSSION...

 Isolated to scattered thunderstorms will continue to develop
across Southeast Kansas and push into portions of Western and
Central Missouri this afternoon and into the evening. Locations
along and north of Interstate 44 will have the highest chances of
seeing these storms. A few storms may produce hail to the size of
quarters and damaging wind gusts to 60 mph. Locally heavy
rainfall will also be possible.

 Additional thunderstorms will develop across portions Central and
Southern Plains Overnight. This activity will also affect
locations along and north of Interstate 44. Hail to the size of
quarters and damaging wind gusts to 60 mph will be possible with a
few of the storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

 A greater coverage of thunderstorms is expected area wide
 Thursday into Thursday evening as a cold front moves into the
area. Strong to severe thunderstorms are possible with large hail
to the size of golf balls and damaging winds to 60 mph being the
main threats. If thunderstorms can remain on the front then a
tornado threat would exist. Locally heavy rainfall will also be
possible with these storms.

 Total rainfall amounts up to an inch and a half are likely with a
few two inch amounts possible. This could result in localized
flooding issues through Thursday night.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today into tonight for
locations along and north of Interstate 44.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.